Alert archive / Minnesota / Heat Advisories in 2017
Heat Advisory 3, NWS Twin Cities, MN
NWS Twin Cities, MN issued this heat advisory at Jul 25, 2017, 4:03 AM CDT for 11 counties in Minnesota. It took effect at Jul 25, 2017, 1:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2017, 4:03 AM CDT (09:03 UTC)
- In effect from
- Jul 25, 2017, 1:00 PM CDT
- Expired
- Jul 25, 2017, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Twin Cities, MN
Counties Brown County, MN, Chippewa County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Nicollet County, MN, Redwood County, MN, Renville County, MN, Sibley County, MN, Swift County, MN, Watonwan County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 124 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
621 WWUS73 KMPX 250903 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 403 AM CDT Tue Jul 25 2017 ...Hot and Humid Conditions Expected This Afternoon in Western Minnesota... .Area in western Minnesota should see heat indices of 100 to 105 degrees later this afternoon. In addition, winds will be fairly light with mostly sunny skies. People outdoors should make sure they are drinking plenty of water and take breaks from strenuous activity to avoid heat illness. MNZ054>057-064-065-073-251715- /O.NEW.KMPX.HT.Y.0003.170725T1800Z-170726T0000Z/ Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-Renville- Redwood- Including the cities of Madison, Benson, Montevideo, Willmar, Granite Falls, Olivia, and Redwood Falls 403 AM CDT Tue Jul 25 2017 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... The National Weather Service in Twin Cities/Chanhassen has issued a Heat Advisory, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * TEMPERATURE...near 90 * DEWPOINT...mid to upper 70s * HEAT INDEX...100 to 105 degrees * IMPACTS...People outdoors are at risk of getting heat illness. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. Drink plenty of fluids...stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Wear light weight and loose fitting clothing when possible and drink plenty of water. To reduce risk during outdoor work...the occupational safety and health administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Know the signs and symptoms of heat exhaustion and heat stroke. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency...call 9 1 1. && $$ jrb
3 follow-up statements
366 WWUS73 KMPX 251601 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1101 AM CDT Tue Jul 25 2017 ...Hot and Humid Conditions Expected This Afternoon in Western Minnesota... .Area in western Minnesota should see heat indices of 100 to 105 degrees later this afternoon. In addition, winds will be fairly light with mostly sunny skies. People outdoors should make sure they are drinking plenty of water and take breaks from strenuous activity to avoid heat illness. MNZ067-074-075-082-260000- /O.EXA.KMPX.HT.Y.0003.170725T1800Z-170726T0000Z/ Sibley-Brown-Nicollet-Watonwan- Including the cities of Gaylord, New Ulm, St Peter, and St James 1101 AM CDT Tue Jul 25 2017 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... The National Weather Service in Twin Cities/Chanhassen has issued a Heat Advisory, which is in effect until 7 PM CDT this evening. * TEMPERATURE...Highs will reach the lower 90s. * DEWPOINT...Middle 70s. * HEAT INDEX...100 to 105 degrees. * IMPACTS...People outdoors are at risk of getting heat illness. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. Drink plenty of fluids...stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Wear light weight and loose fitting clothing when possible and drink plenty of water. To reduce risk during outdoor work...the occupational safety and health administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Know the signs and symptoms of heat exhaustion and heat stroke. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency...call 9 1 1. && $$ MNZ054>057-064-065-073-260000- /O.CON.KMPX.HT.Y.0003.170725T1800Z-170726T0000Z/ Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-Renville- Redwood- Including the cities of Madison, Benson, Montevideo, Willmar, Granite Falls, Olivia, and Redwood Falls 1101 AM CDT Tue Jul 25 2017 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TEMPERATURE...Highs will reach the lower 90s. * DEWPOINT...Middle 70s. * HEAT INDEX...100 to 105 degrees. * IMPACTS...People outdoors are at risk of getting heat illness. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. Drink plenty of fluids...stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Wear light weight and loose fitting clothing when possible and drink plenty of water. To reduce risk during outdoor work...the occupational safety and health administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Know the signs and symptoms of heat exhaustion and heat stroke. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency...call 9 1 1. && $$
330 WWUS73 KMPX 251803 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 103 PM CDT Tue Jul 25 2017 ...Hot and Humid Conditions Expected This Afternoon in Western Minnesota... .Area in western Minnesota should see heat indices of 100 to 105 degrees later this afternoon. In addition, winds will be fairly light with mostly sunny skies. People outdoors should make sure they are drinking plenty of water and take breaks from strenuous activity to avoid heat illness. MNZ054>057-064-065-067-073>075-082-260000- /O.CON.KMPX.HT.Y.0003.000000T0000Z-170726T0000Z/ Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-Renville- Sibley-Redwood-Brown-Nicollet-Watonwan- Including the cities of Madison, Benson, Montevideo, Willmar, Granite Falls, Olivia, Gaylord, Redwood Falls, New Ulm, St Peter, and St James 103 PM CDT Tue Jul 25 2017 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TEMPERATURE...Highs will reach the lower 90s. * DEWPOINT...Middle 70s. * HEAT INDEX...100 to 105 degrees. * IMPACTS...People outdoors are at risk of getting heat illness. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heat Advisory means that a period of hot temperatures is expected. Drink plenty of fluids...stay in an air-conditioned room...stay out of the sun...and check up on relatives and neighbors. Wear light weight and loose fitting clothing when possible and drink plenty of water. To reduce risk during outdoor work...the occupational safety and health administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Know the signs and symptoms of heat exhaustion and heat stroke. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency...call 9 1 1. && $$
451 WWUS73 KMPX 252344 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 644 PM CDT Tue Jul 25 2017 MNZ054>057-064-065-067-073>075-082-260045- /O.EXP.KMPX.HT.Y.0003.000000T0000Z-170726T0000Z/ Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-Renville- Sibley-Redwood-Brown-Nicollet-Watonwan- Including the cities of Madison, Benson, Montevideo, Willmar, Granite Falls, Olivia, Gaylord, Redwood Falls, New Ulm, St Peter, and St James 644 PM CDT Tue Jul 25 2017 ...HEAT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Heat index values have dropped below 100 degrees across all of western Minnesota and will continue to decrease through the rest of the evening. Therefore, the heat advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at Jul 25, 3:58 AM CDT, 5 minutes earlier.
Area forecast discussion, Jul 25, 3:58 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
358 AM CDT Tue Jul 25 2017
.SHORT TERM...(Today and tonight)
Issued at 358 AM CDT Tue Jul 25 2017
Today will be interesting. The majority of the time was spend on
temperatures and dewpoint for today, followed by thunderstorms with
heavy rain and severe weather potential later this evening and
overnight.
A decaying MCS is slowly moving across Minnesota into Wisconsin.
Skies are clear on the back side of this so should see temperatures
warm quickly today across western Minnesota. Went above guidance for
dewpoints in this region given the overnight rainfall across west
central Minnesota, climatological peak of evapotranspiration, as
well as the expected pooling of dewpoints along the warm front.
Forecast dewpoints later today in the mid to upper 70s, together
with air temps near 90 yield heat indices of 100 to 105 for a few
hours during the late afternoon, so have a small heat advisory for
parts of west central Minnesota.
This hot, unstable air beneath a stout inversion should lead to late
afternoon MLCAPE values around 3000 to 4000 J/kg. Surface
convergence along the boundary should eventually break through the
CAP by early evening in eastern SD and western MN. Storms will
develop quickly and should become severe shortly after convective
initiation. Deep layer shear is only marginal for severe weather,
but an increasing jet aloft should help compensate for the
relatively weak mid-level flow. Hodographs along the warm front
would be favorable for a tornado or two, and SPC has a 5% contour in
this region if surface-based storms are able to develop by early
evening.
Widespread convection is expected closer to sunset when the low
level jet decouples from the boundary layer. These storms will pose
a flooding risk with rainfall rates easily in the 2 to 3 inch per
hour range. Fortunately there is not a strong surface low developing
upstream which would keep the low level jet anchored in one
location, so should see it gradually veer and become southwesterly
overnight, but there is still a small window of time in the late
evening where a legitimate training thunderstorm threat exists. Any
locations that does have an hour or two of training storms could
easily see 3-4 inches of rain or more. Eventually the cold pool
should develop and work in concert with the waning forcing for
ascent to drive the boundary southward and make for a more
progressive movement of the storms.
.LONG TERM...(Wednesday through Monday)
Issued at 358 AM CDT Tue Jul 25 2017
Thunderstorms will be ongoing early Wednesday morning ahead of the
cold front pushing into southern and eastern MN. Models are in
pretty good agreement in organizing an MCS over southwest MN and
driving it southeast into Iowa by afternoon. That will likely be
the main feature nearby for Wednesday. Forcing along the front to
the northeast of this area, particularly from west central WI
northeastward, will weaken overnight tonight, the core of the LLJ
will be shifting to the east, and the decaying upper jet will
leave little to support widespread convection into Wednesday
across Wisconsin. Kept 50-60 PoPs in place for now, but this may
be reduced further in future updates.
Surface high pressure builds in late week and into the weekend.
Mostly clear skies and near or slightly below normal temperatures
can be expected.
A front embedded in the northwest flow will push through Sunday.
It appears moisture will be limited with the expansive high
shutting off the Gulf, so not expecting widespread convective
development.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1050 PM CDT Mon Jul 24 2017
A band of TSRA/SHRA has developed along the nose of the
strengthening low level jet in northeast South Dakota late this
evening. A few showers will be possible along the leading edge of
elevated instability across Minnesota through 12z. However, the
main band of concentrated SHRA/TSRA should begin to affect
KAXN/KSTC between 7-9z with some SHRA/TSRA as far south as KRWF,
but this area will likely be more isolated. Between 9-12z the main
band of SHRA/TSRA will affect east central Minnesota, with the
bulk of the heavier SHRA between 12-15z. Timing is still not
certain, but as the concentrated area of SHRA/TSRA begins to move
into Minnesota, forecasters should have a better handle on timing
during the pre-dawn hours. Morning SHRA/TSRA should end between
15-18z in west central Wisconsin with a dry period before the next
chance of TSRA develops Tuesday evening.
KMSP...
Timing of the SHRA/TSRA might be a little later than previously
thought, especially considering the lack of instability (at the
surface and aloft), until 12z. There will be a few showers ahead
of the main batch of TSRA, but will not affect aviation as VFR
cigs/vsbys continue. There could be a brief period of MVFR vsby
in heavier storms between 12-15z. Otherwise, the next chance of
TSRA will occur Tuesday evening/overnight.
/OUTLOOK FOR KMSP/
Wed...VFR with TSRA possible early. Wind NW at 5 kts
Thu...VFR. Wind NE at 5-10 kts.
Fri...VFR. Wind E at 5kt.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for MNZ054>057-064-065-073.
&&
SHORT TERM...JRB
LONG TERM...BORGHOFF
AVIATION...JLTHazardous weather outlook, Jul 24, 7:48 PM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 748 PM CDT Mon Jul 24 2017 MNZ041>045-047>052-054>061-064>069-073>077-082>085-091>093-260100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Meeker-Wright-Hennepin-Anoka-Yellow Medicine-Renville-McLeod- Sibley-Carver-Scott-Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan- Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn- 748 PM CDT Mon Jul 24 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southwest Minnesota and west central Minnesota. .DAY ONE...Tonight Isolated to scattered thunderstorms will occur overnight, especially across western and central Minnesota after midnight through sunrise. All of the thunderstorms will be non severe, but locally heavy rainfall is likely. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight risk of severe thunderstorms late Tuesday afternoon and Tuesday night. Heavy rainfall is possible Tuesday night. A chance of thunderstorms will linger into Wednesday. Hot and humid conditions will produce heat indices of 95 to 103 degrees Tuesday afternoon across west central Minnesota. Those working outdoors or involved in strenuous outdoor activities will be at a heightened risk of heat illness. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ053-062-063-070-078-WIZ014>016-023>028-260100- Chisago-Ramsey-Washington-Dakota-Goodhue-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 748 PM CDT Mon Jul 24 2017 This Hazardous Weather Outlook is for portions of east central Minnesota...southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight risk of severe thunderstorms late Tuesday afternoon and Tuesday night. Heavy rainfall is possible Tuesday night. A chance of thunderstorms will linger into Wednesday. Hot and humid conditions will produce heat indices of 95 to 103 degrees Tuesday afternoon across west central Minnesota. Those working outdoors or involved in strenuous outdoor activities will be at a heightened risk of heat illness. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 25, 12:44 AM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1244 AM CDT TUE JUL 25 2017
MNZ054-250645-
Lac Qui Parle-
1244 AM CDT TUE JUL 25 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAC QUI PARLE
COUNTY...
At 1242 AM CDT, a strong thunderstorm was located over Albee, or 14
miles southeast of Milbank, moving southeast at 35 mph.
Heavy downpours with wind gusts up to 50 mph and nickel size hail
are possible with this storm.
Locations impacted include...
Madison, Bellingham, Marietta, Cerro Gordo, Nassau, Madison Airport
and Florida Creek Wildlife Management Area.
This includes the following highways...
U.S. Highway 212 between mile markers 0 and 18.
U.S. Highway 75 between mile markers 96 and 119.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4496 9645 4517 9646 4518 9644 4507 9599
4481 9617 4480 9632 4491 9646
TIME...MOT...LOC 0542Z 304DEG 31KT 4503 9651
jrbSpecial weather statement, Jul 25, 2:58 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
258 AM CDT TUE JUL 25 2017
MNZ065>067-250845-
McLeod-Sibley-Renville-
258 AM CDT TUE JUL 25 2017
...A STRONG THUNDERSTORM WITH HEAVY RAIN AND NICKEL SIZE HAIL WILL
AFFECT WESTERN SIBLEY...SOUTHERN MCLEOD AND NORTHEASTERN RENVILLE
COUNTIES...
At 257 AM CDT, a strong thunderstorm was located near Buffalo Lake,
or 13 miles southwest of Hutchinson, moving southeast at 40 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Glencoe, Gaylord, Brownton, Buffalo Lake, Stewart, Sumter, Lakeside,
New Auburn, Fernando, Glencoe Airport and Lake Marion Regional Park.
This includes U.S. Highway 212 between mile markers 96 and 123.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4479 9472 4489 9464 4489 9461 4476 9405
4451 9424
TIME...MOT...LOC 0757Z 297DEG 36KT 4479 9460
jrbThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 12:44 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 61 min |
| Jul 25, 2:58 AM CDT | Special Weather Statement | MPX | Sibley | 47 min |
| Jul 25, 5:33 AM CDT | Special Weather Statement | MPX | Scott | 27 min |
| Jul 25, 7:32 AM CDT | Special Weather Statement | MPX | Rice | 28 min |
| Jul 25, 7:37 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice | 38 min |
| Jul 25, 8:16 AM CDT | Special Weather Statement | MPX | Goodhue | 44 min |
| Jul 25, 8:30 AM CDT | Special Weather Statement | MPX | Dakota | 45 min |
| Jul 25, 9:11 AM CDT | Special Weather Statement | MPX | Goodhue | 2 hr |
| Jul 25, 3:44 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 46 min |
| Jul 25, 4:50 PM CDT | Special Weather Statement | MPX | Renville | 40 min |
| Jul 25, 4:53 PM CDT | Severe Thunderstorm Warning | MPX | Renville | 52 min |
| Jul 25, 5:32 PM CDT | Special Weather Statement | MPX | McLeod | 43 min |
| Jul 25, 5:59 PM CDT | Special Weather Statement | MPX | Wright | 46 min |
| Jul 25, 6:44 PM CDT | Special Weather Statement | MPX | Hennepin | 46 min |
| Jul 25, 6:50 PM CDT | Special Weather Statement | MPX | Sibley | 40 min |
Nearby
Heat Advisories in Minnesota, 2017Every heat advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.